Wyoming, 2001

Hail in Wyoming, April 20, 2001

April 20, 2001 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 20, 2:38 AM MST, 7 hours 42 minutes earlier.

Area forecast discussion, Apr 20, 2:38 AM MST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
338 AM MDT FRI APR 20 2001

LOTS OF WEATHER TO DEAL WITH BY THIS AFTN AND DIFFICULT TO
PICK MAIN ELEMENT...CLDS OR SHWRS OR WIND.  WEATHER DETERIORATES
FURTHER OVER THE WEEKEND WITH ANOTHER SPRING SNOWSTORM IN OFFING
SUNDAY NIGHT AND MONDAY EVEN THOUGH SNOW WILL ALREADY BE THE MAIN
PRECIP TYPE SAT NIGHT.  SATELLITE LOOP SHOWS THAT HI CLOUDS HAVE
ALREADY STREAMED OVER CWA TNGT WITH A SMALL BAND OF UPSLP LOW CLDS
BTWN CPR AND DGW.  MDLS SIMILAR IN SHOWING ONE SHRTWV TROF LIFTING
NNE THRU ERN CO INTO WRN NEBRASKA BY LATE THIS MRNG.  STGR SHRTWV
TROF OVER SWRN U.S. CURRENTLY WILL SWEEP ACRS THE CWA MAINLY THIS
AFTN AND EVENING.  LKLY POPS IN ORDER FOR WRN CWA STARTING THIS
MRNG WITH SCT AFTN SHWRS/TSTMS OVER ERN CWA.  WHILE SRN AREAS OF
CWA IMPROVE AND BECOME WINDY LATER THIS AFTN...NRN CWA WILL REMAIN
UNDER THE GUN FOR MUCH OF FRI NIGHT AND SAT MRNG AS A WK H5 LOW
FORMS OVER SD.  STG DNSLP WINDS THAT DVLP FRI NIGHT WILL TURN TO
MOISTENING NLY AND THEN NELY SAT AFTN DUE TO UPR LOW MOVG INTO NWRN
AZ AND SFC LOW DEEPENING OVER ERN CO.  SO...AT LEAST SCT POPS IN
ORDER AGN SAT AFTN BEFORE THEY INCREASE EVEN MORE SAT NIGHT AND
SUN.  WHILE REAL THREAT OF SNOWSTORM HOLDS OFF UNTIL SUN NIGHT/MON
TIME FRAME...MOST OF THE PCPN IN CWA WILL BE WET SNOW SAT NIGHT/SUN.
STILL TOO EARLY FOR A WS WATCH...SO WILL UPDATE THE SPS SENT YDA
REGARDING THE RETURN OF WINTER WX.  WILL BRING FCST MAX TEMPS DOWN
FOR SUN AND MON IN EXTENDED.  FOR TDA...LIKE THE COOLER FWC MAXS
OVER THE WRMR FAN/MAV NUMBERS.

.CYS...
WY...NONE.
NE...NONE.

JLH

In the hours before

Special weather statement, Apr 20, 5:20 AM MST, 5 hours before
NEZ001>003-019>021-054-055-WYZ059>070-202145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
620 AM MDT FRI APR 20 2001

...WINTERLIKE WEATHER WILL RETURN LATE SUNDAY AND MONDAY...

A MOIST UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE SOUTHWEST UNITED
STATES ON SATURDAY.  THIS STORM WILL LIFT NORTHEAST ACROSS COLORADO
DURING THE DAY SUNDAY WHILE COOLER AIR MOVES DOWN FROM CANADA.  THE
RESULT WILL BE WIDESPREAD PRECIPITATION OVER SOUTHEAST WYOMING AND
THE NEBRASKA PANHANDLE...WITH RAIN CHANGING TO WET SNOW.

SNOW SHOWERS OR MIXED RAIN AND SNOW SHOWERS WILL BECOME LIKELY OVER
THE AREA SATURDAY NIGHT AND SUNDAY.  THE HEAVIER SNOW THREAT WILL
ARRIVE SUNDAY NIGHT AND CONTINUE THROUGH MONDAY.  IT IS STILL TOO
EARLY TO PREDICT ACTUAL SNOW AMOUNTS.  HOWEVER...SOME SIGNIFICANT
SNOW ACCUMULATIONS ARE POSSIBLE IN SOUTHEAST WYOMING WITH LESSER
AMOUNTS IN THE NEBRASKA PANHANDLE.

IF YOU ARE PLANNING TRAVEL OR OUTDOOR ACTIVITIES IN SOUTHEAST WYOMING
OR THE NEBRASKA PANHANDLE SUNDAY NIGHT AND MONDAY...YOU SHOULD
LISTEN FOR LATER FORECASTS AND STATEMENTS ON THE BIG WEATHER CHANGE.
RANCHERS AND STOCK GROWERS MAY WISH TO PROTECT ANY YOUNG OR WEAK
ANIMALS FROM THE PROLONGED COOL AND WET WEATHER.

JLH

WCJIN-WYSE-WYNE
Special weather statement, Apr 20, 9:55 AM MST, 25 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT FRI APR 20 2001

SPOTTER ACTIVATION WILL NOT BE NECESSARY THIS AFTERNOON.

THE AIRMASS OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE WILL BECOMING INCREASINGLY MOIST AND SOMEWHAT UNSTABLE THIS
AFTERNOON. SHOWERS WILL BECOME LIKELY AT MOST LOCATIONS AND SOME
EMBEDDED THUNDERSTORMS ARE ALSO POSSIBLE.

A=LTHOUGH THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...WINDS WILL
BE STRONG AND GUSTY IN THE VICINITY OF ANY STORMS. WIND GUSTS TO 50
MPH AS WELL AS SMALL HAIL ARE POSSIBLE WITH THE STORMS.

JR

WCJIN-WYSE-WYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carbon

When
April 20, 10:20 AM MST to 10:22 AM MST
Where
Carbon County, 35 mi WSW of Rawlins
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.583, -107.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237106.